MAUDE Adverse Event Report: PENUMBRA, INC. NEURON 6F SELECT CATHETER; DQY

PENUMBRA, INC. NEURON 6F SELECT CATHETER; DQY
Catalog Number PNS6F125BER
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Atrial Fibrillation (1729); Infarction, Cerebral (1771); Reocclusion (1985)
Date of Event 06/27/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Distal embolization (re-occlusion), is a known and anticipated complication with these types of procedures and is noted in the device labeling.Therefore, it was determined that the reported re-occlusion with multi-vessel infarction was an anticipated procedural complication.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2016-00551; 3005168196-2016-00552; 3005168196-2016-00553; 3005168196-2016-00554.
 
Event or Problem Description
The patient underwent a thrombectomy procedure using a penumbra system 4max reperfusion catheter, a penumbra system 5max ace reperfusion catheter, a velocity delivery microcatheter, a neuron max 8f 088 delivery catheter and a neuron 6f select catheter and complete recanalization of the target vessel was achieved.However, after the procedure the patient went into atrial fibrillation (a-fib) and was immediately given 25 mg of iv cardizem before becoming hypotensive.On postoperative day 1 ((b)(6) 2014), a magnetic resonance imaging (mri) was performed as a routine follow-up.Upon return, there was abnormal extension in the patient¿s right upper extremity (rue) and diminished corneal.The mri scans demonstrated large areas of acute/subacute infarction in the left cerebral hemisphere, predominantly in the middle cerebral artery (mca) distribution, but also within the anterior cerebral artery (aca) and posterior cerebral artery (pca) distributions.A magnetic resonance angiogram (mra) demonstrated occlusion of the left internal carotid artery (ica) and mca.Later, on the same day ((b)(6)2014), a non-contrast computerized tomography (ncct) was performed and showed subacute left mca infarct and no acute hemorrhage.A re-occlusion of the distal ica including the pca either from new embolus to local thrombosis from vessel injury was noted as well.On postoperative day 9 ((b)(6)2014), a ncct of the patient¿s head was performed and showed subacute infarction in the left hemispheric temporal lobe, insula frontal lobe, parietal lobe and basal ganglia with mild mass effect on the left lateral ventricle.There was no significant change.In addition, there was dense left proximal mca and distal ica, which was unchanged.On postoperative day 20 ((b)(6) 2014), the patient was more sleepy and mildly lethargic.Repeated ct did not show any worsening of stroke or any bleeding, but that the edema and mass effect resolved.The patient had evolving multifocal left hemispheric infarct consistent with the cerebrovascular accident (cva) for which the patient was initially being treated for.On the day of discharge ((b)(6) 2014), the patient was back to her baseline from the day before and was discharged to a rehabilitation facility in stable condition.On (b)(6) 2014, the patient was seen again and showed neurological improvement from the prior visit.The reported re-occlusion with multi-vessel infarction was reviewed and adjudicated by the committee to be a serious adverse event that was possibly related to the penumbra system and the procedure, but unrelated to the index stroke.

Brand Name
NEURON 6F SELECT CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5619645
Report Number3005168196-2016-00555
Device Sequence Number13454902
Product Code DQY
UDI-Device Identifier00814548012094
UDI-Public00814548012094
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K083125
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date01/31/2017
Device Catalogue NumberPNS6F125BER
Device Lot NumberF40935
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/30/2016
Initial Report FDA Received Date04/29/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Other; Required Intervention;
Patient Age71 YR